Jump to content
CrazyBoards.org

Ativan vs Klonopin and more


Recommended Posts

Sorry, this is going to be a long message.  Hope this is the best place to post it.

 

I've had pretty severe anxiety for years, daily panic attacks, but since I lost my job for the third time this year I've been having more hyperventilation and non-stop panic attacks as well as twitching and some screaming I cant seem to help.  I can't go to the hospital because they won't admit me unless I'm a danger to myself (that's a complicated question).

I'm prescribed 2 mg Ativan, the 2 mg dose since around Feb this year. My mother seems to think the severest symptoms are because I'm having daytime rebound anxiety and she could be right. She wants me to go down on the dosage, I'm afraid to because I am having severe anxiety for good reasons (financial). And I wouldn't have medical assistance.

 

My psychiatrist is pretty crappy and also wouldn't prescribe anxiety meds so I got the ativan from a medical clinic. I haven't told him because the county mental health clinics will drop you for almost any reason. I tried to get a counselor for anxiety and she said she wouldn't see me unless I got the anxiety under control! I saw my pdoc today and I didn't tell him, although I should have. He did finally see just how anxious I was and I tried to get him to prescribe something other than benzos- but something that would work. He doesn't seem to know or care much about medications, odd for a pdoc. I mentioned Latuda because my sister had brought it up. He prescribed that ("How do I take it?" "Who cares?") and 3 mg a day of klonopin!

 

I looked up Latuda and saw that unlike say Seroquel (which I was on) it is pretty much ONLY prescribed for bipolar- not anxiety or depression, not even "off label". And it will make me hungry, and I'm already hungry most of the time and can barely afford to eat. And who knows what other side effects.

 

And the Klonopin- I am certainly not taking 3mg a day even if I need it.  Also, it seems to be STRONGER than Ativan.  The upside is that is does have a longer half-life, so if I took it I might have less daytime withdrawal. I don't take meds during the day because I'm always hungry and I also don't want to get even more addicted.

 

I know none of you are pdocs, but do you have any advice? Can I transition to Klonopin, but take less? Should I take the Latuda? I can't ask the pdoc because 1) he doesn't know I'm on Ativan and 2) he doesn't seem to know much about medication. He really doesn't- I asked him if it was dangerous to go cold turkey off Seroquel and he said there would be no problem (everyone knows you taper off any medication).

 

Again, sorry about the long message. Thanks for your help!

Link to comment
Share on other sites

Not sure what to tell you about all the not telling your pdoc about the Ativan stuff, but I take Latuda, in part as an AAP, in part as an AD, and I do find it helpful for depression.

 

And my anxiety and depression go hand-in-hand.  Not sure if it is the same for you or not.

Link to comment
Share on other sites

I think you should be honest with your dr. Or ask for a new dr at the county clinic. Which can take quite a while but it can be worth it. I've done it once.

The thing is, you don't know what will happen side effect wise or med interaction wise with the meds that you got somewhere else and the meds the psychiatrist prescribed you. You don't know how to taper off (if need be) of any of the meds either. Sure I can say that for ME I take seroquel and can stop it cold turkey just fine but that may not be the case for you. Or someone else may say they take Ativan and latuda together just fine. But you don't know how it is going to hit you. Your mother certainly isn't a dr and she shouldn't be telling you to self medicate and adjust your meds on your own without dr supervision or approval.

ALL of your dr's need to be on the same page. They should each know exactly which meds you are currently taking. You are playing with fire and I'm worried about you. Please be honest with all your dr's.

Link to comment
Share on other sites

i'm am really not sure why latuda would be what your doc chose... i'm not a doctor but i'm confused for you, too.

 

i find a very big difference between ativan and klonopin.  ativan was like candy to me.  klonopin, works great.  and lasts a whole lot longer.  3 mgs is a lot, it's what i'm prescribed right now to keep me calm through a hyperthyroid episode.  that's about three times as much as i would normally take, but i don't have daily panic attacks like you do.  i'm not sure about how necessary it is for you to avoid taking meds in the daytime - if that is when you're getting panic attacks, then that's when you need the meds, no?  i know klonopin will probably make you feel sedated at first, but that feeling wears off and eventually you don't feel that anymore.  start small if you're worried maybe?

 

but we're all different.  i'd talk to the pharmacy about the safest way to transition from the ativan to the klonopin.  the latuda?  yeah you HAVE to take it with 350 calories.  and you might have to play with what time of day you take it - the sedation factor is different for everyone.  for me there was about a four/five hour delay between taking the med and becoming so sedated i couldn't get off the couch (couldn't sleep, but couldn't get up either).  so i took it with my evening meal so that the sedation coincided with bedtime anyway.  i can't believe your doctor didn't explain all that to you (grr!).

 

i hope these changes help, and i'm sorry you don't have a better relationship with your doctor.  if there's a chance at all at getting a better one that you feel more comfortable with, i'd go for it.

Link to comment
Share on other sites

So is it safe for me to just switch from 2mg ativan at night to say 1mg klonopin without getting off ativan first?  I can't afford to have any kind of problems- can't go to the hospital.

 

The only reason the doctor prescribed Latuda was because I mentioned it, because my sister (a psych social worker) had mentioned it.  When I was asking him what I could take, he was too busy being upset to think of anything himself, or maybe he just didnt know. He was upset by my level of distress, but he also seems to mostly think everything is my fault so he apparently thinks it doesn't matter what I take.  Not even enough to tell me how to take it.  Still, that is his job- if I were hallucinating, it would be his job to find a medication for that, same with panic attacks. When I asked him how to take the Latuda, he literally said "Who cares?"

 

I don't think I can take the Latuda. I took Seroquel before and it didnt seem to do much except make me hungry, and I can barely afford to eat. I don't know when or if I'm going to be working, I don't know when I'll be able to eat or what time I will get off work.  Also, I asked some people in chat who were bipolar and they said it made them MORE anxious.  And it's not even prescribed for anxiety.  My sister's patients are all bipolar or schizophrenic. Guess I'm just going to have to manage switching to Klonopin myself. 

Link to comment
Share on other sites

You need to be honest with your dr's. ALL of them. No one here is a dr who can offer you medical advice about it being "safe" or not to just stop Ativan cold turkey to switch to klonopin. You need to tell them all of what you wrote here. That you hade been seeing multiple dr's and have different prescriptions from different ones.

You need medical advice for this issue. Not CB.

Link to comment
Share on other sites

I absolutely hear that you're frustrated and find yourself in a difficult position with a pdoc who doesn't seem to listen to you.  However, Cheese is right - this kind of self medication - deciding not to take the Latuda, getting Ativan from another source and now being prescribed Clonazepam by your pdoc - is a dangerous road to take.  Asking these kinds of questions on an internet board where none of us knows all your history or can claim to be a medical professional, is simply risky behaviour which isn't going to end well.  It would be very inappropriate for any of us here to attempt to give you firm answers one way or another. 

 

I also disagree (sorry lys) with asking your pharmacy about how to transition between the two benzos because that's essentially adding another person into the equation.  Sure, a pharmacist is trained in the science of different medications, but s/he is not a medical doctor or more specifically, a psychiatrist. 

 

I'm in a different country, so don't really understand how your system works, but if possible I would strongly recommend (a) getting honest with your pdoc (however awful he is, he's not able to treat you properly if you don't give him all the information) or (b) asking to be transferred to another pdoc and being straight with him/her from the start.  Shopping around for meds like this, receiving advice from your mother and sister, and seeking dosage advice from us on the boards or in chat is really, really not a short or long term solution.

Edited by MiaB
clarity
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...